Thunderstorm Wind, Weld
- When
- July 13, 1:33 PM MST
- Where
- Weld County, 8.22 mi SSW of Grover
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.760, -104.280
Severe thunderstorms produced intense wind gusts across portions of Grand, Jackson, Larimer, Weld, and Washington counties. Peak wind gusts ranged from 60 to 80 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced intense wind gusts across portions of Grand, Jackson, Larimer, Weld, and Washington counties. Peak wind gusts ranged from 60 to 80 mph. The most extensive damage occurred in Weld County, where several power poles were downed and buildings damaged.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 13, 8:05 AM MST, 5 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 905 AM MDT Mon Jul 13 2020 .UPDATE... Issued at 905 AM MDT Mon Jul 13 2020 Cloud cover and breezy winds in spots has resulted in a warm morning with temperatures in the upper 70s and 80s already. Very warm air just off the surface mixed down already this morning at KFNL. At 820AM, KFNL had 90F degrees with a peak wind gust of 41 knots. The winds were from a dying shower over the mountains west of Fort Collins and Loveland. This is good indication that today will very warm and that the convection will produce very gusty outflow winds. This morning clouds and showers are expected to temporarily clear some and allow temperatures to climb into the 90s by late morning or early afternoon. Showers and storms will redevelop over the mountains and foothills late this morning and early afternoon and then track eastward. Main threat from the storms moving across the Front Range and near by plains will be strong outflow winds. Small hail and brief heavy rain will also be possible with the stronger storms. As storms progress eastward, they will increase in coverage and intensity as they encounter greater moisture and instability over eastern Colorado. Strong wind gusts will continue to be a threat as well as large hail. The strongest storms will be east of Colorado by early evening. Weaker showers and storms will slowly decrease and end by late evening across the area. && .SHORT TERM...(Today and tonight) Issued at 320 AM MDT Mon Jul 13 2020 500 mb high pressure elongated east/west and centered over southeast Arizona/southern New Mexico/west Texas through the day today, with a trough moving through southern Alberta/Manitoba today and tonight. Broad cyclonic flow over the northwest US and northern plains, with weaker zonal flow over Colorado between the low to the north and high to the south. A weak disturbance seen on water vapor loop moving out of the foothills and onto the plains early this morning, with light showers over the Palmer Divide & south. Water vapor showing a second wave moving out of eastern UT into western CO with light precip and a downward trend in lightning. This second wave is due into the forecast area along the divide by sunrise, and into the plains by midday. 700 mb temps forecast today in the mid teens, similar to yesterday and expect high temperatures to be similar to yesterday as well. Hot temperatures in the 90s on the plains and 80s in the mountains will generate steep lapse rates, with dry in the low levels and an inverted V sounding up to 550 mb or so. Mid tropospheric moisture is abundant, with precipitable water closing in on a inch over the eastern plains and 3/4 along the foothills. 0-6km shear rises to 40- 50 kts 3-6pm along the northern tier of plains counties, as well as eastern Washington & Sedgwick. We'll most likely have two bouts of convective activity, with the wave moving out of the foothills early afternoon, and then a second weak impulse later in the afternoon to early evening. High resolution models indicate showers and thunderstorms around midday over the plains, then more development 3-6pm timeframe. Timing of the mid day wave and associated lift doesn't quite match up with best instability and shear, with later round to take advantage of better shear and high CAPE. Heavy rainers a possibility given the high PWATs, along with the potential for wet microbursts. On far eastern plains, in best shear and CAPES over 2000 j/kg, supercell storms possible per SPC's enhanced risk in that area. For tonight, storms move on east with clear to partly cloudy skies. Dewpoints remain rather moist, upper 50s on the eastern plains and upper 30s and 40s in the mountains & will limit radiational cooling. Lows tonight similar to previous, upper 50s to near 60 plains and 40s in the high country. .LONG TERM...(Tuesday through Sunday) Issued at 408 AM MDT Mon Jul 13 2020 Models have west-southwesterly flow aloft for the CWA Tuesday and Tuesday night with the upper ridge flattened out and well to the south of Colorado. The upper ridge builds back into western Colorado on Wednesday, with flat upper ridging over the state Wednesday night. The flow aloft is weak and west-southwesterly Wednesday night. The QG Omega fields have weak upward vertical velocity progged Tuesday and Tuesday night, then downward motion is progged Wednesday into Wednesday evening. Models are still showing an upslope surge with a cooler airmass on Tuesday and north-northeast winds into the afternoon, then easterlies late day, and then southeasterlies in the evening. Weak drainage winds are in place overnight. More normal diurnal wind patterns are expected Wednesday and Wednesday night with pretty strong drainage flow Wednesday night. For moisture, precipitable water values are in the 1.00 to 1.40 inch range for the plains with 0.50 to 1.00 inch in the mountains and foothills Tuesday through Wednesday night. There is some CAPE progged on Tuesday, mainly over the high country and southern CWA. Most of the plains are somewhat stable from the new airmass. CAPE is more abundant late day Wednesday. Lapse rates on the cross sections have a decent cap in place for most of the plains through Tuesday afternoon. This relaxes in the evening, somewhat. There is cap in place on Wednesday as well, but it is not very strong. The QPF fields have fairly decent amounts of measurable rainfall Tuesday evening and again late day Wednesday. As far as pops go, models point to a "late show" both days; Tuesday and Wednesday. For temperatures, Tuesday highs should be 3-8 C cooler than today's highs. The NAM is way cooler than the GFS and ECMWF; it is a significant outlier. Wednesday is warmer by 1-4 C over Tuesday for high temperatures. For the later days, Thursday through Sunday, models keep flat upper ridging in place with weak flow aloft for the CWA all four days. Moisture is not that good. Temperatures are a bit above normals. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 905 AM MDT Mon Jul 13 2020 VFR through the day with scattered showers and thunderstorms tracking across the Denver area through early evening. Westerly winds are expected to prevail through the morning. Several wind shifts are expected between 18Z and 00Z due to outflow from convection. A cold front will move in after midnight tonight, shifting winds around to the north by sunrise. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Meier SHORT TERM...Hanson LONG TERM....RJK AVIATION...Meier
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1047 AM MDT Mon Jul 13 2020 COZ030>051-141700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1047 AM MDT Mon Jul 13 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Showers and thunderstorms will form over the higher terrain around midday and move out on to the plains. The storms will be high based, with the potential for wind gusts to 60 mph and brief heavy rains. The storms will strengthen as they move further east into the far eastern plains. The greatest severe storm threat will be across Phillips and Sedgwick Counties. Hail to 2 inches in diameter, winds gusts to 70 mph along with a brief tornado will be possible. Showers and thunderstorms will dissipate and move east through late evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be a chance of late day showers and thunderstorms most days through next weekend. The best chances will be in the mountains and foothills with the strongest storms producing hail and strong wind gusts. Tuesday and Wednesday will be much cooler than we have been for all of July. Hot temperatures return Thursday through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon over portions of the plains.
The Cheyenne radar (KCYS), 62 km away, was scanning. The volume nearest the first event began at 20:30 UTC.
13 thunderstorm wind. Local standard time, as filed.
Intense thunderstorm wind gusts downed several power poles.
Severe thunderstorm winds damaged buildings and twisted a metal shed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902777, 902778, 902779, 902780, 902781, 902782, 902783, 902775, 902776, 902785, 902786, 902787, 902788.